Texas, 2023

Hail and Damaging Winds in Texas, June 10, 2023

June 10, 2023 · NWS HGX · 17 events in 8 counties and zones

Evening storms moves across the area and produced numerous wind gusts, wind damage reports and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Evening storms moves across the area and produced numerous wind gusts, wind damage reports and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 10, 5:25 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 10, 5:25 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
625 PM CDT Sat Jun 10 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 301 PM CDT Sat Jun 10 2023

Water vapor imagery shows a diffuse short wave making its way toward
the area from scntl Tx. Whether it has enough oomph to contribute
for an isolated tstm to develop around the metro area in the next
few hours remains to be seen, but some of the HREF members have
picked up on such a scenario (with HRRR being somewhat consistent).

Otherwise, attention turns to the north early this evening. Outflow
from MCS to our N/NE is draped close to ne parts of our CWA and
extends northwestward toward the metroplex. Strong daytime heating
will likely re-initiate storms focusing on this feature late in the
day. These storms will likely consolidate into another organized
complex and sag sse into our area this evening and overnight.
Thinking is that this organization will likely occur just before
reaching our CWA...making damaging winds the primary threat. Of
note, there's >10% threat of some wind gusts at/above 75mph across
some of our northern counties...very roughly from College Station-
Livingston. Hail will also be a threat...and tornadoes a non-zero
threat...both of which would be more favorable with any of the more
discrete cells in the Enhanced Outlook area defined by SPC. Just how
far south the more intense storms make it tonight before weakening
is debatable, but instability should be on the wane as time passes.
That said, folks generally north of a Galveston-Columbus line should
keep updated with the latest wx this evening into the overnight
hours.

Precip should be over well before sunrise Sunday. Mid-upper ridging
will continue to build/strengthen from our west. Increasing heights
and a low level sw flow will be favorable for rising temperatures
with high temps peaking in the mid 90s inland and near 90 at the
beaches. We should see dewpoints mix out somewhat in the afternoon,
but still anticipate heat indices in the 103-106 range. Increased
subsidence and H85 temps 20-24C (east-to-west) should keep storm
chances on the very low side. However, might need to keep an eye on
the Piney Woods late in the day/evening. Some guidance depicts a
weak shortwave riding eastward across some of our extreme
northern counties & this will be the location where if capping can
be overcome...that'll be the spot. Have some token 20%'ers in
there for now just to keep some mentionable POPs. 47

&&

.LONG TERM...
(Monday through next Friday)
Issued at 301 PM CDT Sat Jun 10 2023

Forecast for Monday and onwards looks to be relatively unchanged, as
ridging across the Southern Plains/Mexico aims to bring a prolonged
period of hot, above normal temperatures. Multiple shortwaves/upper
level disturbances passing to the north should flatten the ridge
during portions of next week. The first of these being an upper
level low over the Great Lakes area, which looks to develop a
diffuse frontal boundary across the ArkLaTex region early in the
week. Simultaneously, another (weaker) upper level trough over the
Four Corners region will aims to develop a surface trough/low closer
to Central TX.

While moisture will be abundant, robust subsidence from the
aforementioned ridge should greatly suppress rain chances. 500mb
heights should peak around 590-592 dam over SE Texas for this
upcoming week with 850mb temperatures in the range of 21-26C. NAEFS
Mean 850mb temperatures are still progged to exceed the 99th
percentile throughout most of the work week, with dewpoints in the
upper 60s to mid 70s. The aforementioned Four Corners trough digs
through the Southern Plains on Wednesday. While this feature may
bring increased cloud cover, it also looks to bring southwesterly
flow at 850mb, which may further enhance afternoon heating. During
the second half of the work week, the upper level ridge should
amplify, with global ensembles showing prolonged, above normal
temperatures through Friday and beyond the scope of this forecast.

In short, Southeast Texas is about to enter a prolonged period of
hot conditions. Daytime highs will threaten to break triple digits,
especially during the second half of the week. Heat advisories will
likely be needed throughout this time frame as peak heat indicies
are expected to exceeding 105F. Those with outdoor plans should be
wary of the temperatures and practice heat safety. Stay hydrated and
limit strenuous outdoor activities whenever possible. Watch for
signs of heat-related illnesses (in pets too!) and look before your
lock your car.

03

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 625 PM CDT Sat Jun 10 2023

Not planning on a lot of changes from the previous TAF package as we
appear to be on track for a line of strong/severe thunderstorms mov-
ing into our northern terminals in a few hours. Models continue with
keeping the storms mainly across the northern 2/3rds of the area un-
til just after midnight or so. In the wake of these rains, MVFR CIGs
and VIS will be possible through sunrise (especially at/near locales
that get a bunch of rain). VFR conditions should prevail by tomorrow
afternoon. 41

&&

.MARINE...
Issued at 301 PM CDT Sat Jun 10 2023

Light to moderate onshore winds are expected to strengthen later
tonight, warranting the need for caution flags. Scattered showers
and thunderstorms should push off the coast later tonight, bringing
higher winds and seas into early Sunday morning. Advisories may be
needed by Tuesday as winds approach 20 knots and seas rise to 4 to 5
feet. Strengthened onshore flow may also bring a higher risk of rip
currents by mid week.

03

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  72  95  74  97 /  70   0   0   0
Houston (IAH)			  74  96  75  98 /  70   0   0   0
Galveston (GLS)			  79  90  80  89 /  40   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution from 1 AM CDT Sunday through
     Sunday afternoon for GMZ330-335-350-355-370-375.

&&

SHORT TERM...47
LONG TERM....03
AVIATION...41
MARINE...03

In the hours before

Special weather statement, Jun 10, 2:12 PM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
312 PM CDT Sat Jun 10 2023

TXZ163-102045-
Houston TX-
312 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of west central Houston
County through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Austonio, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crockett, Austonio, Lovelady and Latexo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

&&

LAT...LON 3144 9530 3118 9526 3112 9534 3112 9574
      3115 9575 3116 9573 3118 9574 3121 9575
      3123 9573 3125 9572 3127 9573 3128 9571
      3130 9569 3129 9568 3131 9567
TIME...MOT...LOC 2011Z 258DEG 21KT 3122 9556

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 10, 3:17 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
417 PM CDT Sat Jun 10 2023

TXZ163-164-176-177-102145-
Madison TX-Walker TX-Houston TX-Trinity TX-
417 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern
Trinity, southwestern Houston, southeastern Madison and northern
Walker Counties through 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Madisonville, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Riverside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

&&

LAT...LON 3077 9579 3092 9586 3112 9548 3081 9533
TIME...MOT...LOC 2117Z 250DEG 18KT 3087 9574

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 10, 3:45 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
445 PM CDT Sat Jun 10 2023

TXZ163-164-176-177-102215-
Madison TX-Walker TX-Houston TX-Trinity TX-
445 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of west central
Trinity, southwestern Houston, northeastern Madison and north central
Walker Counties through 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Austonio, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austonio and Lovelady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

&&

LAT...LON 3107 9525 3090 9563 3096 9575 3108 9583
      3109 9581 3109 9577 3113 9577 3133 9552
TIME...MOT...LOC 2145Z 228DEG 20KT 3102 9565

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 10, 4:42 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
542 PM CDT Sat Jun 10 2023

TXZ163-164-176-177-102315-
Madison TX-Walker TX-Houston TX-Trinity TX-
542 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southwestern
Trinity, southwestern Houston, northeastern Madison and northeastern
Walker Counties through 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lovelady, or 11 miles southeast of Austonio,
moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinity and Lovelady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

&&

LAT...LON 3094 9562 3101 9566 3109 9565 3119 9531
      3092 9528
TIME...MOT...LOC 2241Z 259DEG 12KT 3103 9556

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 10, 5:17 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
617 PM CDT Sat Jun 10 2023

TXZ163-164-102330-
Houston TX-Trinity TX-
617 PM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northeastern Trinity
and northeastern Houston Counties through 630 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Forest, or 13 miles north of Apple Springs, moving
east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Trinity and northeastern Houston Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

&&

LAT...LON 3150 9509 3149 9511 3147 9510 3146 9507
      3147 9506 3144 9504 3144 9501 3142 9500
      3141 9498 3141 9497 3138 9495 3135 9496
      3134 9496 3133 9490 3132 9513 3152 9514
      3152 9510
TIME...MOT...LOC 2317Z 269DEG 30KT 3141 9504

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Houston

When
June 10, 5:36 PM CST
Where
Houston County, 0.91 mi NW of Grapeland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.490, -95.480

Trees were downed in the Grapeland area.

Thunderstorm Wind, Houston

When
June 10, 5:45 PM CST
Where
Houston County, 0.91 mi NW of Latexo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.390, -95.480

Trees were downed in the Latexo area.

Thunderstorm Wind, Walker

When
June 10, 6:50 PM CST
Where
Walker County, 1.19 mi E of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.720, -95.550

A tree was downed onto a home.

Thunderstorm Wind, Polk

When
June 10, 7:15 PM CST
Where
Polk County, 0.88 mi WNW of Livingston Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.683, -95.034

Wind gust was observed at mesonet station FW9014.

Thunderstorm Wind, Harris

When
June 10, 8:08 PM CST
Where
Harris County, 2.39 mi E of Humble
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.000, -95.210

Trees were blown down.

Thunderstorm Wind, Harris

When
June 10, 8:09 PM CST
Where
Harris County, 0.6 mi W of (Iah)houston Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
29.980, -95.360

Wind gust was observed at KIAH.

Thunderstorm Wind, Harris

When
June 10, 8:25 PM CST
Where
Harris County, 1.2 mi W of Lake Houston
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
29.950, -95.170

Wind gust was observed near Westward Lake Lane.

Thunderstorm Wind, Brazos

When
June 10, 8:51 PM CST
Where
Brazos County, 0.91 mi NW of College Station
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
30.610, -96.340

Wind gust was observed at Kyle Field.

Thunderstorm Wind, Brazos

When
June 10, 9:00 PM CST
Where
Brazos County, 1.82 mi NE of Wellborn
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.550, -96.280

A light pole was blown down on Carlisle Court.

Thunderstorm Wind, Galveston

When
June 10, 9:13 PM CST
Where
Galveston County, 0.69 mi S of Patton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
29.470, -94.620

Wind gust occurred at the Crab Lake WeatherFlow site.

Thunderstorm Wind, Galveston

When
June 10, 9:18 PM CST
Where
Galveston County, 0.69 mi S of Patton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
29.470, -94.620

Wind gust occurred at the Crab Lake WeatherFlow site.

Hail, Burleson

When
June 10, 9:34 PM CST
Where
Burleson County, 0.69 mi N of Caldwell Muni Arpt
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.530, -96.700

Penny sized hail was observed.

Hail, Washington

When
June 10, 9:50 PM CST
Where
Washington County, 0.91 mi SE of Washington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.320, -96.160

Hail up to quarter sized was observed in Washington.

Hail, Burleson

When
June 10, 9:50 PM CST
Where
Burleson County, 1.82 mi SW of Hogg
Measured
1 in hail
Reported by
Public
Coordinates
30.450, -96.790

Quarter sized hail was observed.

Hail, Burleson

When
June 10, 10:00 PM CST
Where
Burleson County, Frenstat
Measured
1.75 in hail
Reported by
Public
Coordinates
30.400, -96.650

Quarter to golf ball sized hail was observed.

Thunderstorm Wind, Burleson

When
June 10, 10:00 PM CST
Where
Burleson County, Frenstat
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
30.400, -96.650

Numerous trees downed across the county.

Thunderstorm Wind, Washington

When
June 10, 10:30 PM CST
Where
Washington County, 0.91 mi NE of Burton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.190, -96.590

Trees were downed across the western part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093306, 1093307, 1093308, 1093313, 1093314, 1093303, 1093304, 1093302, 1093315, 1093327, 1093328, 1093321, 1093322, 1093323, 1093324, 1093325, 1093310.